Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A separable Brown-Douglas-Fillmore theorem and weak stability

Author: Huaxin Lin
Translated by:
Journal: Trans. Amer. Math. Soc. 356 (2004), 2889-2925
MSC (2000): Primary 46L05, 46L80
Published electronically: March 2, 2004
MathSciNet review: 2052601
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a separable Brown-Douglas-Fillmore theorem. Let $A$ be a separable amenable $C^*$-algebra which satisfies the approximate UCT, $B$ be a unital separable amenable purely infinite simple $C^*$-algebra and $h_1, \, h_2: A\to B$ be two monomorphisms. We show that $h_1$ and $h_2$ are approximately unitarily equivalent if and only if $ [h_1]=[h_2]\,\,\,\,{\rm in}\,\,\, KL(A,B). $ We prove that, for any $\varepsilon>0$ and any finite subset $\mathcal{F}\subset A$, there exist $\delta>0$ and a finite subset $\mathcal{G}\subset A$ satisfying the following: for any amenable purely infinite simple $C^*$-algebra $B$ and for any contractive positive linear map $L: A\to B$ such that

\begin{displaymath}\Vert L(ab)-L(a)L(b)\Vert<\delta\quad{and}\quad \Vert L(a)\Vert\ge (1/2)\Vert a\Vert \end{displaymath}

for all $a\in \mathcal{G},$ there exists a homomorphism $h: A\to B$such that

\begin{displaymath}\Vert h(a)-L(a)\Vert<\varepsilon\,\,\,\,\,{\rm for\,\,\,all}\,\,\, a\in \mathcal{F} \end{displaymath}

provided, in addition, that $K_i(A)$ are finitely generated. We also show that every separable amenable simple $C^*$-algebra $A$ with finitely generated $K$-theory which is in the so-called bootstrap class is weakly stable with respect to the class of amenable purely infinite simple $C^*$-algebras. As an application, related to perturbations in the rotation $C^*$-algebras studied by U. Haagerup and M. Rørdam, we show that for any irrational number $\theta$ and any $\varepsilon>0$ there is $\delta>0$ such that in any unital amenable purely infinite simple $C^*$-algebra $B$ if

\begin{displaymath}\Vert uv-e^{i\theta\pi}vu\Vert<\delta \end{displaymath}

for a pair of unitaries, then there exists a pair of unitaries $u_1$ and $v_1$ in $B$ such that

\begin{displaymath}u_1v_1=e^{i\theta\pi}v_1u_1,\,\,\,\,\,\Vert u_1-u\Vert<\varepsilon\quad\text{and} \quad\Vert v_1-v\Vert<\varepsilon. \end{displaymath}

References [Enhancements On Off] (What's this?)

  • [BG] R. G. Bartle and L. M. Graves, Mappings between function spaces, Trans. Amer. Math. Soc. 72 (1952), 400-413. MR 13:951i
  • [B] B. Blackadar, $K$-Theory for Operator Algebras, MSRI Monographs, vol. 5, 2nd edition, Cambridge Press, 1998. MR 99g:46104
  • [Br1] L. G. Brown, Stable isomorphisms of hereditary subalgebras of $C^*$-algebras, Pacific J. Math. 71 (1977), 335-348. MR 56:12894
  • [BDF] L. G. Brown, R. Douglas and P. Fillmore, Extensions of $C^*$-algebras and $K$-homology, Ann. of Math. 105 (1977), 265-324. MR 56:16399
  • [CE] M-D. Choi and E. Effros, The completely positive lifting problem for $C^*$-algebras, Ann. of Math. 104 (1976), 585-609. MR 54:5843
  • [DE1] M. Dadarlat and S. Eilers, On the classification of nuclear $C^*$-algebras, Proc. London Math. Soc. 85 (2002), 168-210. MR 2003d:19006
  • [DE2] M. Dadarlat and S. Eilers, Asymptotic unitary equivalence in $KK$-theory, $K$-Theory 23 (2001), 305-322. MR 2002h:19005
  • [DL1] M. Dadarlat and T. Loring, $K$-homology, asymptotic representations and unsuspended $E$-theory, J. Funct. Anal. 126 (1994), 367-383. MR 96d:46092
  • [DL2] M. Dadarlat and T. Loring, A universal multi-coefficient theorem for the Kasparov groups, Duke J. Math. 84 (1996), 355-377. MR 97f:46109
  • [DR] K. J. Dykema and M. Rørdam, Purely infinite simple $C^*$-algebras arising from free product constructions, Canad. J. Math. 50 (1998), 323-341. MR 99d:46074
  • [Ell1] G. A. Elliott, On the classification of $C^*$-algebras of real rank zero, J. Reine Angew. Math. 443 (1993), 179-219. MR 94i:46074
  • [EG] G. A. Elliott and G. Gong, On the classification of $C^*$-algebras of real rank zero, II, Ann. Math. 144 (1996), 497-610. MR 98j:46055
  • [F] L. Fuchs, Infinite Abelian Groups, Academic Press, New York and London, 1970. MR 41:333
  • [GL1] G. Gong and H. Lin, Almost multiplicative morphisms and almost commuting matrices, J. Operator Theory 40 (1998), 217-275. MR 2000c:46105
  • [GL2] G. Gong and H. Lin, Almost multiplicative morphisms and $K$-Theory, Inter. J. Math. 8 (2000), 983-1000. MR 2001j:46081
  • [H] N. Higson, A characterization of $KK$-theory, Pacific J. Math. 126 (1987), 253-276. MR 88a:46083
  • [HR] U. Haagerup and M. Rørdam, Perturbations of the rotation $C\sp *$-algebras and of the Heisenberg commutation relation, Duke Math. J. 77 (1995), 627-656. MR 96e:46073
  • [Ka] G. Kasparov, Hilbert $C^*$-modules: theorems of Stinespring and Voiculescu, J. Operator Theory 4 (1980), 133-150. MR 82b:46074
  • [K2] E. Kirchberg, The classification of purely infinite simple $C^*$-algebras using Kasparov's theory, to appear in the Fields Institute Communication series.
  • [KP] E. Kirchberg and N. C. Phillips, Embedding of exact $C^*$-algebras in the Cuntz algebra $\mathcal{O}_2$, J. Reine und Angew. Math. 525 (2000), 17-53. MR 2001d:46086a
  • [Ln1] H. Lin, Almost commuting unitary elements in purely infinite simple $C^*$-algebras, Math. Ann. 303 (1995), 599-616. MR 96k:46101
  • [Ln2] H. Lin, Classification of simple $C^*$-algebras with unique traces, Amer. J. Math. 119 (1997), 1263-1289. MR 98m:46088
  • [Ln3] H. Lin, Stable approximate unitary equivalences of homomorphisms, J. Operator Theory 47 (2002), 343-378. MR 2003c:46082
  • [Ln4] H. Lin, Tracially AF $C^*$-algebras, Trans. Amer. Math. Soc. 353 (2001), 693-722. MR 2001j:46089
  • [Ln5] H. Lin, Classification of simple TAF $C^*$-algebras, Canad. J. Math. 53 (2001), 161-194. MR 2002h:46102
  • [Ln6] H. Lin, Tracial topological rank of $C^*$-algebras, Proc. London Math. Soc. 83 (2001), no. 1, 199-234. MR 2002e:46063
  • [Ln7] H. Lin, An introduction to the classification of amenable $C^*$-algebras, World Scientific, New Jersey/London/Singapore/Hong Kong/ Bangalore, 2001. MR 2002k:46141
  • [Ln10] H. Lin, An approximate Universal Coefficient Theorem, preprint.
  • [Lo1] T. Loring, $C\sp *$-algebras generated by stable relations, J. Funct. Anal. 112 (1993), 159-203. MR 94k:46115
  • [Lo2] T. Loring, Stable relations. II. Corona semiprojectivity and dimension-drop $C\sp *$-algebras, Pacific J. Math. 172 (1996), no. 2, 461-475. MR 97c:46070
  • [Lo3] T. Loring, Lifting solutions to perturbing problems in $C\sp *$-algebras, Fields Institute Monographs 8, Amer. Math. Soc., Providence, RI, 1997. MR 98a:46090
  • [Ped] G. K. Pedersen, $C^*$-algebras and their automorphisms, Academic Press, London, 1979. MR 81e:46037
  • [P1] N. C. Phillips, Approximation by unitaries with finite spectrum in purely infinite $C\sp *$-algebras, J. Funct. Anal. 120 (1994), 98-106. MR 95c:46092
  • [P2] N. C. Phillips, Approximate unitary equivalence of homomorphisms from odd Cuntz algebras, Fields Inst. Comm. 13 (1997), 243-255. MR 97k:46068
  • [P3] N. C. Phillips, A classification theorem for nuclear purely infinite simple $C\sp *$-algebras, Doc. Math. 5 (2000), 49-114. MR 2001d:46086b
  • [Ro1] M. Rørdam, Classification of inductive limits of Cuntz algebras, J. Reine Angew. Math. 440 (1993), 175-200. MR 94k:46120
  • [Ro2] M. Rørdam, Classification of certain infinite simple $C^*$-algebras, J. Funct. Anal. 131 (1995), 415-458. MR 96e:46080a
  • [Ro3] M. Rørdam, A short proof of Elliott's theorem: $\mathcal{O}_2\otimes \mathcal{O}_2\cong \mathcal{O}_2$, C. R. Math. Rep. Acad. Sci. Canada 16 (1994), 31-36. MR 95d:46064
  • [Ro4] M. Rørdam, Classification of nuclear, simple $C^*$-algebras, in Operator Algebras, VII, Encyclopaedia of Mathematical Sciences, Springer-Verlag, Berlin, Heidelberg and New York, 2002. MR 2003i:46060
  • [RS] J. Rosenberg and C. Schochet, The Kunneth theorem and the universal Coefficient theorem for Kasparov's generalized functor, Duke Math. J. 55 (1987), 431-474. MR 88i:46091
  • [S1] C. Schochet, Topological methods for $C\sp{*} $-algebras. III, Axiomatic homology, Pacific J. Math. 114 (1984), 399-445. MR 86g:46102
  • [S2] C. Schochet, Topological methods for $C\sp{*} $-algebras IV, mod $p$ homology, Pacific J. Math. 114 (1984), 447-468. MR 86g:46103
  • [S3] C. L. Schochet, The fine structure of the Kasparov groups I: Continuity of the $KK$-paring, preprint, Sept. 1996.
  • [S4] C. L. Schochet, The fine structure of the Kasparov groups II: relative quasidiagonality, preprint, Sept. 1996.
  • [Zh1] S. Zhang, A property of purely infinite simple $C^*$-algebras, Proc. Amer. Soc., 109 (1990), 717-720. MR 90k:46134
  • [Zh2] S. Zhang, On the structure of projections and ideals of corona algebras, Canad. J. Math. 41 (1989), 721-742. MR 90h:46094
  • [Zh3] S. Zhang, On the exponential rank and exponential length of $C\sp *$-algebras, J. Operator Theory 28 (1992), 337-355. MR 95d:46065

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46L05, 46L80

Retrieve articles in all journals with MSC (2000): 46L05, 46L80

Additional Information

Huaxin Lin
Affiliation: Department of Mathematics, East China Normal University, Shanghai, People’s Republic of China
Address at time of publication: Department of Mathematics, University of Oregon, Eugene, Oregon 97403-1222

Keywords: Weakly semiprojective $C^*$-algebras, purely infinite simple $C^*$-algebras
Received by editor(s): September 18, 2002
Received by editor(s) in revised form: April 29, 2003
Published electronically: March 2, 2004
Additional Notes: This research was partially supported by NSF grant DMS 0097903
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society